EconPapers    
Economics at your fingertips  
 

Nonlinear Budget Set Regressions for the Random Utility Model

Sören Blomquist, Anil Kumar, Che-Yuan Liang and Whitney Newey

No 2219, Working Papers from Federal Reserve Bank of Dallas

Abstract: This paper is about the nonparametric regression of a choice variable on a nonlinear budget set when there is general heterogeneity, i.e., in the random utility model (RUM). We show that utility maximization makes this a three-dimensional regression with piecewise linear, convex budget sets with a more parsimonious specification than previously derived. We show that the regression allows for measurement and/or optimization errors in the outcome variable. We characterize all of the restrictions of utility maximization on the budget set regression and show how to check these restrictions. We formulate nonlinear budget set effects that can be identified by this regression and give automatic debiased machine learners of these effects. We find that in practice nonconvexities in the budget set have little effect on these estimates. We use control variables to allow for endogeneity of budget sets and adjust for productivity growth in taxable income. We apply the results to estimate .52 as the elasticity of an overall tax rate change in Sweden. We also find that the restrictions of utility maximization are satisfied at the choices made by nearly all individuals in the data.

Keywords: nonlinear budget sets; nonparametric estimation; heterogeneous preferences; taxable income; revealed stochastic preference (search for similar items in EconPapers)
JEL-codes: C14 C24 H31 J22 (search for similar items in EconPapers)
Pages: 54
Date: 2022-09-28
New Economics Papers: this item is included in nep-ecm, nep-lma, nep-pbe and nep-upt
Note: This paper is a revision of "Individual Heterogeneity, Nonlinear Budget Sets, and Taxable Income," and supersedes that paper.
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://www.dallasfed.org/-/media/documents/research/papers/2022/wp2219.pdf Full text (application/pdf)

Related works:
Working Paper: Nonlinear Budget Set Regressions for the Random Utility Model (2023) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fip:feddwp:94867

Ordering information: This working paper can be ordered from

DOI: 10.24149/wp2219

Access Statistics for this paper

More papers in Working Papers from Federal Reserve Bank of Dallas Contact information at EDIRC.
Bibliographic data for series maintained by Amy Chapman ().

 
Page updated 2025-03-22
Handle: RePEc:fip:feddwp:94867